New Lawsuit Alleges Chronic Intestinal Symptoms after Taking Benicar

0
71
Public Health Watchdog Breaking News
Public Health Watchdog Breaking News

A new lawsuit has been filed against Daiichi Sankyo alleging that its hypertension medication Benicar led to severe chronic gastrointestinal symptoms. The suit alleges that the company failed to warn the plaintiff or his physician about the risks. Court documents indicate that the plaintiff began taking Benicar to treat his high blood pressure in February 2010.

The lawsuit alleges that the plaintiff suffered chronic gastrointestinal symptoms, allegedly due to taking Benicar. He further alleges that these symptoms have led to serious health problems. The suit also alleges that his quality of life has suffered, including his marriage. Allegedly, his injuries caused him to be hospitalized. He has lost over 100 pounds and has chronic issues with being able to absorb nutrients, the suit states. The plaintiff alleges that he is unable to leave the house or care for himself.

This plaintiff, along with other individuals who have filed lawsuits over Benicar, allege that Japan-based Daiichi Sankyo knew Benicar presented a risk of gastrointestinal issues but failed to warn the public or the medical community. Lawsuits such as this have been consolidated into a federal multidistrict litigation (MDL) in the U.S. District Court of New Jersey, Camden. MDLs are created when there are a number of lawsuits with similar complaints. They become streamlined to one court before one judge in order to make the process more efficient.

The U.S. Food and Drug Administration (FDA) approved Benicar in 2002 to treat patients with high blood pressure, also known as hypertension.

In 2013, the FDA warned that Benicar and similar drugs present a risk of sprue-like enteropathy, intestinal problems that can lead to severe, chronic diarrhea and significant weight loss. The label of these medications was updated to more accurately reflect this risk. According to the FDA announcement, the gastrointestinal symptoms can develop months after starting the medication. Patients may need hospitalization in some cases. The label update affected Benicar, Benicar HCT, Azor, Tribenzor and generics. A search of the FDA’s Adverse Event Report System database identified 23 cases of late-onset diarrhea and significant weight loss in patients taking these medications. Symptoms in these patients improved once the medication was discontinued.